Some cancer drugs cause chemotherapy-induced peripheral neuropathy (CIPN) or damage to the nerves. CIPN affects the hands and feet, with patients reporting symptoms such as numbness, tingling, pain and muscle weakness. The nature of symptoms depends on the chemotherapy agents and drug dose that patients receive. Options to minimise the severity of symptoms may involve dose reduction, delay or discontinuation of chemotherapy. This study explored lived experiences of women who developed peripheral neuropathy following cancer chemotherapy treatment.
The study was conducted in the United Kingdom and was advertised through cancer charity websites and social media accounts. Using set eligibility criteria, purposeful convenience sampling was carried out. Women diagnosed with breast or ovarian cancer who experienced or are still experiencing neuropathy following chemotherapy treatment were recruited. Semi-structured recorded telephone interviews were conducted (n = 15). Interpretative phenomenological analysis (IPA) was used to analyse data.
The analysis resulted to four main themes: struggle to process CIPN information, information and trust when making treatment decisions, experience of symptom reporting and challenges of mitigating CIPN symptoms. Similar to previous studies, participants used analogies to describe CIPN symptoms such as ‘like walking on pebbles, sand, needles or gravel’.
Findings suggest that interventions to improve understanding of CIPN symptoms by patients and clinicians are needed in practice. A broader insight of patients’ experiences of CIPN helps progress development of interventions to enhance communication, assessment and management of CIPN symptoms.
Clinical trial identification
Legal entity responsible for the study
King's College London.
Has not received any funding.
All authors have declared no conflicts of interest.